Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 143, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 12, 2017, 6:54 PM EDT for Clay County, Sullivan County, Vigo County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2017, 6:54 PM EDT (22:54 UTC)
- Expired
- Jul 12, 2017, 7:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1083 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
214
WUUS53 KIND 122254
SVRIND
INC021-153-167-122330-
/O.NEW.KIND.SV.W.0143.170712T2254Z-170712T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
654 PM EDT WED JUL 12 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Vigo County in west central Indiana...
Northeastern Sullivan County in southwestern Indiana...
Southwestern Clay County in west central Indiana...
* Until 730 PM EDT.
* At 654 PM EDT, a severe thunderstorm was located over Terre Haute,
moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, West Terre Haute, Shelburn, Prairieton, Farmersburg,
Seelyville, Clay City, Staunton, Riley, Fontanet, Cory, Saline
City, Pimento, North Terre Haute and Indiana State University.
This includes Interstate 70 between mile markers 2 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3958 8724 3931 8705 3925 8706 3917 8747
3952 8751
TIME...MOT...LOC 2254Z 347DEG 41KT 3947 8734
HAIL...1.00IN
WIND...60MPH
$$
TDUD2 follow-up statements
936
WWUS53 KIND 122311
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
711 PM EDT WED JUL 12 2017
INC021-153-167-122330-
/O.CON.KIND.SV.W.0143.000000T0000Z-170712T2330Z/
Vigo IN-Sullivan IN-Clay IN-
711 PM EDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR VIGO...NORTHEASTERN SULLIVAN AND SOUTHWESTERN CLAY COUNTIES...
At 711 PM EDT, a severe thunderstorm was located near Terre Haute,
moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Terre Haute, West Terre Haute, Shelburn, Prairieton, Farmersburg,
Seelyville, Clay City, Staunton, Riley, Fontanet, Cory, Saline City,
Pimento, North Terre Haute and Indiana State University.
This includes Interstate 70 between mile markers 2 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 3958 8724 3931 8705 3925 8706 3917 8747
3952 8751
TIME...MOT...LOC 2311Z 340DEG 19KT 3939 8730
HAIL...1.00IN
WIND...60MPH
$$
TDUD490
WWUS53 KIND 122327
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
727 PM EDT WED JUL 12 2017
INC021-153-167-122336-
/O.EXP.KIND.SV.W.0143.000000T0000Z-170712T2330Z/
Vigo IN-Sullivan IN-Clay IN-
727 PM EDT WED JUL 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR VIGO...NORTHEASTERN SULLIVAN
AND SOUTHWESTERN CLAY COUNTIES WILL EXPIRE AT 730 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3958 8724 3931 8705 3925 8706 3917 8747
3952 8751
TIME...MOT...LOC 2326Z 347DEG 41KT 3923 8725
$$
TDUDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:00 PM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM EDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 416 PM EDT Wed Jul 12 2017 .UPDATE... Aviation Section has been updated below. && .SYNOPSIS... Issued at 200 PM EDT Wed Jul 12 2017 A slow-moving cold front will finally pass Indiana from the northwest Thursday night or Friday. High pressure in its wake should be followed by another cold front Sunday. A second high pressure system is forecast to linger over our state Monday to Wednesday. && .NEAR TERM (Tonight and Thursday)... Issued at 200 PM EDT Wed Jul 12 2017 The main issue is rain chances. While the models have differences, they agree thunderstorms will become widespread from the north overnight into tomorrow. With ground already waterlogged, rain that might not normally cause a problem could be very significant. Given the models disagree about specifics, consensus POPs will be used to minimize errors. Since comparatively modest rain could be a problem, an FFA will be needed over a relatively long period to capture all threats. With consensus POPs being used, consensus temperatures will be as well. The underlying parameters that drive temperatures are close between models. The forecast should be accurate to within 2 degrees. && .SHORT TERM (Thursday night through Saturday)... Issued at 200 PM EDT Wed Jul 12 2017 The main issue is when rain will end. The models disagree about that. It's possible heavy rain could last into Thursday night. Everything does concur we should be mostly clear starting Friday night. Given the uncertainty, consensus POPs will be used to get all possible model skill. As with the NEAR TERM part of the forecast, consensus temperatures will be used along with consensus POPs. Expected errors are 3 degrees or less. && .LONG TERM /Saturday Night through Wednesday/... Issued at 145 PM EDT Wed Jul 12 2017 Models are close enough that the model blend initialization was acceptable. Most of the period will be tranquil save for a thunderstorm chance with frontal passage late Sunday. As this fronts upper trough slips east and upper ridge builds east, dry weather will prevail into midweek. Temperatures this period will start at or just below seasonal levels but transition back above normal by midweek as ridge strengthens in our area. Surface dewpoints will return to the lower 60s early in the week and only recover to near 70 by Wednesday thus the period will feel slightly less humid than recent days. && .AVIATION (Discussion for 122100Z KIND TAF Update... Issued at 416 PM EDT Wed Jul 12 2017 Minor tweaks made to KIND TAF to better match current conditions. No other changes are needed at this time. Previous aviation discussion follows... Thunderstorms will slowly become more widespread from the north from tonight into Thursday as a front approaches. Storms may produce VLIFR in heavy rain, and gusty winds. Such conditions will be short- lived and can not be adequately captured in the TAFs at this point. Expect updates as it is possible to add precision. Between storms, there will be VFR with ceilings of 5000 feet or more. The wind should remain southwest than 10 knots. && .HYDROLOGY... Issued at 200 PM EDT Wed Jul 12 2017 Because of saturated ground, the risk of flash flooding is much higher than would normally be the case in a similar situation. From tonight into Thursday night, some storms could produce produce an inch or two of rain in an hour, and possibly as much as 3-5 inches. Such amounts are unlikely to be widespread, but could cause severe local problems. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 8 PM EDT this evening through Friday morning for INZ021-028>031-035>049-051>057-062>065-072. && SYNOPSIS...JK NEAR TERM...JK SHORT TERM...JK LONG TERM....Tucek AVIATION...JK/JH HYDROLOGY...JK
Hazardous weather outlook, Jul 12, 12:41 PM EDT, 6 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 1241 PM EDT Wed Jul 12 2017 INZ043>049-051>057-060>065-067>072-131645- Vermillion-Parke-Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay- Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1241 PM EDT Wed Jul 12 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Residual flooding will continue from Tuesday's storms. Isolated thunderstorms are possible this afternoon and again late tonight across northern parts of Central Indiana. Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain from isolated storms. Timing: Flooding is ongoing. Thunderstorms chances mainly this evening onward. Discussion: Southwesterly winds ahead of low pressure moving through the Upper Midwest will transport humid air to Central Indiana today. A front, interacting with upper level weather disturbances could generate additional isolated thunderstorms later today and tonight. Some storms may produce heavy rain which could result in further flooding. Lightning is a threat from any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday and Thursday Night. The main threats from these storms will be damaging wind...heavy rain resulting in flash flooding and lightning. Thunderstorms on Thursday and Thursday Night will have the potential to bring several inches of rain to parts of central Indiana. With many locations already having saturated ground and elevated water levels, any additional rain would bring a return of flooding and exacerbate existing flooding. More storms are possible Sunday and Sunday night. It is too soon to determine if these storms will be severe. Lightning is a threat with any thunderstorm. Discussion: A cold front will approach and pass across Central Indiana Thursday and Thursday Night. Thunderstorms are expected to develop along and ahead of the front. Heavy rain will be possible due to a very warm and humid air mass in place across Central Indiana. Another front will bring additional chances for showers and thunderstorms on Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. Spotters may be needed on Thursday and Thursday Night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>031-035>042-131645- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, and Muncie 1241 PM EDT Wed Jul 12 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Residual flooding will continue from Tuesday's storms. There is a MARGINAL RISK for isolated thunderstorms to become severe this afternoon and into tonight. Hazards: Ongoing Flooding. Lightning, gusty winds, and heavy rain from isolated storms. Timing: Flooding is ongoing. Thunderstorms chances after 3pm. Discussion: Southwesterly winds ahead of low pressure moving through the upper midwest will bring a warm and humid day to Central Indiana today. A cold front, along with several upper level weather disturbances could generate additional isolated thunderstorms late tonight. Some storms may produce heavy rain which could result in further flooding. Lightning is a threat from any storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: There is a SLIGHT RISK for severe thunderstorms on Thursday and Thursday Night. The main threats from these storms will be damaging wind...heavy rain resulting in flash flooding and lightning. Thunderstorms Thursday and Thursday Night will have the potential to bring several inches of rain to parts of central Indiana. With many locations already having saturated ground and elevated water levels, any additional rain would bring a return of flooding and exacerbate existing flooding. More storms are possible Sunday and Sunday night. It is too soon to determine if these storms will be severe. Lightning is a threat with any thunderstorm. Discussion: A cold front will approach and pass across Central Indiana on Thursday and Thursday Night. Thunderstorms are expected to develop along and ahead of the front. Heavy rain will be possible due to a very warm and humid air mass in place across Central Indiana. Another front will bring additional chances for showers and thunderstorms on Sunday and Sunday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. Spotters may be needed on Thursday and Thursday Night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jul 12, 4:14 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
414 PM EDT WED JUL 12 2017
INZ029-030-036>038-122100-
Montgomery IN-Clinton IN-Tipton IN-Boone IN-Tippecanoe IN-
414 PM EDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TIPPECANOE...
CLINTON...NORTHWESTERN BOONE...SOUTHWESTERN TIPTON AND NORTHEASTERN
MONTGOMERY COUNTIES UNTIL 500 PM EDT...
At 413 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frankfort, moving southeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Frankfort, Thorntown, Darlington, Kirklin, Linden, Colfax, Clarks
Hill, Michigantown and Kempton.
LAT...LON 4039 8631 4039 8628 4037 8628 4038 8624
4040 8624 4025 8607 4022 8618 4022 8624
4020 8624 4001 8682 4022 8693 4043 8635
4043 8631
TIME...MOT...LOC 2013Z 330DEG 38KT 4022 8648
TDUDSpecial weather statement, Jul 12, 4:52 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
452 PM EDT WED JUL 12 2017
INZ037-039-046>048-054-055-122130-
Johnson IN-Morgan IN-Hendricks IN-Boone IN-Hancock IN-Hamilton IN-
Marion IN-
452 PM EDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HANCOCK...NORTHERN
MORGAN...NORTHWESTERN JOHNSON...HENDRICKS...MARION...SOUTHEASTERN
BOONE AND SOUTHERN HAMILTON COUNTIES UNTIL 530 PM EDT...
At 452 PM EDT, Doppler radar was tracking a strong thunderstorm near
Zionsville, or 11 miles north of Indianapolis, moving southeast at 35
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Greenwood, Lawrence,
Plainfield, Brownsburg, Greenfield, Beech Grove, Zionsville,
Speedway, Mooresville, Danville, Southport, Westfield, Avon,
Cumberland, McCordsville and Fortville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 8570 3970 8578 3970 8595 3965 8595
3949 8657 3986 8667 4007 8595
TIME...MOT...LOC 2052Z 327DEG 32KT 3994 8619
TDUDSpecial weather statement, Jul 12, 5:28 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
528 PM EDT WED JUL 12 2017
INZ043-044-051-122215-
Parke IN-Vermillion IN-Vigo IN-
528 PM EDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...PARKE AND
SOUTHERN VERMILLION COUNTIES UNTIL 615 PM EDT...
At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockville, or 20 miles north of Terre Haute, moving southeast at 20
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Terre Haute, Clinton, Rockville, Fairview Park, Montezuma, Rosedale,
Mecca, Bloomingdale, Fontanet, Shepardsville, Cecil Harden Lake,
Bridgeton and North Terre Haute.
LAT...LON 3977 8750 3989 8730 3974 8701 3968 8701
3961 8714 3961 8720 3957 8720 3947 8737
TIME...MOT...LOC 2127Z 325DEG 15KT 3976 8733
TDUDSpecial weather statement, Jul 12, 6:51 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
651 PM EDT WED JUL 12 2017
INZ051-052-060-122330-
Clay IN-Vigo IN-Sullivan IN-
651 PM EDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VIGO...NORTHEASTERN
SULLIVAN AND SOUTHWESTERN CLAY COUNTIES UNTIL 730 PM EDT...
At 651 PM EDT, Doppler radar was tracking a strong thunderstorm over
Terre Haute, moving south at 45 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Terre Haute, Sullivan, West Terre Haute, Jasonville, Shelburn,
Prairieton, Farmersburg, Seelyville, Clay City, Hymera, Riley,
Coalmont, Cory, Pimento, Indiana State University and North Terre
Haute.
LAT...LON 3949 8750 3956 8726 3922 8705 3918 8705
3917 8710 3917 8724 3914 8724 3910 8745
TIME...MOT...LOC 2251Z 341DEG 41KT 3945 8734
TDUDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Hendricks, Morgan | 17 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Marion, Morgan | 53 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Daviess, Greene, Knox | 7 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 9 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Gibson, Knox | 9 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Shelby | 35 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Bartholomew, Johnson, Shelby | 67 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Bartholomew, Jackson | 50 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Hancock | 20 hr |
| Jul 11, 8:34 PM EDT | River Flood Warning | IND | Johnson | 46 hr |
| Jul 11, 11:29 PM EDT | River Flood Warning | IND | Boone, Marion | 9 hr |
| Jul 11, 11:29 PM EDT | River Flood Warning | IND | Marion | 32 hr |
| Jul 12, 6:09 AM EDT | Areal Flood Warning | IND | Johnson, Morgan | 9 hr |
| Jul 12, 7:15 AM EDT | River Flood Warning | IND | Putnam | 16 hr |
| Jul 12, 10:43 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 5 days |
| Jul 12, 1:49 PM EDT | Flash Flood Watch | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 26 more | 38 hr |
| Jul 12, 2:05 PM EDT | Severe Thunderstorm Warning | IND | Carroll | 40 min |
| Jul 12, 3:54 PM EDT | Areal Flood Warning | IND | Carroll, Clinton, Tippecanoe | 3 hr |
| Jul 12, 4:14 PM EDT | Special Weather Statement | IND | Clinton | 46 min |
| Jul 12, 4:19 PM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Montgomery, Tipton | 26 min |
| Jul 12, 4:52 PM EDT | Special Weather Statement | IND | Hendricks, Marion | 38 min |
| Jul 12, 5:28 PM EDT | Special Weather Statement | IND | Parke | 47 min |
| Jul 12, 5:34 PM EDT | Severe Thunderstorm Warning | IND | Clay, Parke, Vermillion, Vigo | 41 min |
| Jul 12, 6:06 PM EDT | Areal Flood Warning | IND | Parke, Vermillion | 3 hr |
| Jul 12, 6:51 PM EDT | Special Weather Statement | IND | Vigo | 39 min |
| Jul 12, 7:13 PM EDT | Flash Flood Warning | IND | Clay, Parke, Vermillion, Vigo | 4 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.